A 42 year-old woman with a history of hypothyroidism, remote type II diabetes mellitus, and premature ovarian failure (POF) presented to the Emergency Department of an academic community hospital with the one day of diffuse myalgias, nausea, and vomiting. Her only medication changes were notable for the recent initiation of levothyroxine for hypothyroidism. On physical exam, she was noted to be hypotensive and had palmar hyperpigmentation. Initial laboratory values were notable for hyperkalemia of 9.3 mmol/L, hypoglycemia, hyponatremia, non-anion gap metabolic acidosis, mild peripheral eosinophilia, and random cortisol level of 0.2 micrograms/dL. Adrenocorticotropin stimulation had no effect on serum cortisol values. A preliminary diagnosis of primary adrenal insufficiency (AI) was made based on clinical and laboratory data, and the patient was started on empiric stress-dose intravenous hydrocortisone with marked improvement in her symptoms and metabolic disarray. Additional testing revealed an adrenocorticotropic hormone (ACTH) of 1120 pg/mL (upper limit of normal= 60 pg/mL), undetectable aldosterone levels, and an anti-21α hydroxylase antibody level of 85 units/mL (upper limit of normal <1 unit/mL). Subsequent testing for other causes of adrenal insufficiency such as human immunodeficiency virus (HIV), tuberculosis, and bilateral adrenal hemorrhage were unremarkable. Given her autoimmune adrenalitis, history of hypothyroidism and premature ovarian failure, a diagnosis of autoimmune polyglandular syndrome type II was made.
Autoimmune polyglandular syndromes are a heterogenous group of diseases that involve immune-mediated destruction of endocrine glands. Autoimmune polyglandular syndrome type II (APS2) is characterized by autoimmune thyroid disease, adrenal insufficiency, and oftentimes type I diabetes mellitus. Although almost half of APS2 cases are familial, the majority are sporadic. Interestingly, although precipitation of adrenal insufficiency by initiation of thyroid supplementation is a known physiologic phenomenon, it is a rather uncommon presentation of primary AI, reported sparingly in the literature. The mechanism of thyroxin-induced AI is thought to be secondary to increased metabolic demand in addition to enhanced glucocorticoid clearance.
A history of multiple endocrinopathies such as autoimmune thyroiditis, type I diabetes mellitus, vitiligo and POF should alert the clinician that the patient is at high-risk for adrenal insufficiency, given that this is the hallmark of the autoimmune polyglandular syndromes. Although patients with polyglandular endocrinopathies will almost all eventually develop autoimmune adrenalitis, it is important that adrenal insufficiency is noted at presentation in only 19-50% of cases. Symptoms inconsistent with iatrogenic thyrotoxicosis, such as fatigue, nausea and abdominal pain, should serve as warning signs that the patient may develop adrenal insufficiency in the setting of thyroid replacement therapy and should prompt further investigation.
To cite this abstract:Restrepo D, Alba G. Precipitation of Primary Adrenal Insufficiency by Thyroid Supplementation in a Patient with Undiagnosed Autoimmune Polyglandular Syndrome Type Ii. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 761. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/precipitation-of-primary-adrenal-insufficiency-by-thyroid-supplementation-in-a-patient-with-undiagnosed-autoimmune-polyglandular-syndrome-type-ii/. Accessed December 16, 2019.